Phenothiazines, including chlorpromazine (Thorazine) and thioridazine (Mellaril), are concentrated in uveal tissue and RPE by binding to melanin granules. High-dose chlorpromazine therapy commonly results in abnormal pigmentation of the eyelids, interpalpebral conjunctiva, cornea, and anterior lens capsule; anterior and posterior subcapsular cataracts may develop. However, pigmentary retinopathy from chlorpromazine is rare, if it occurs at all.
In contrast, thioridazine causes severe retinopathy that can develop within a few weeks or months of high-dose utilization. Retinopathy is rare at doses of 800 mg/day or less. Initially, patients complain of blurred vision, and the fundus shows coarse retinal pigment stippling in the posterior pole (Fig 10-13A). Over time, the retinopathy evolves to widespread but patchy atrophy of the pigment epithelium and choriocapillaris, with a characteristic nummular pattern of involvement (Fig 10-13B). Fundus changes in the late stages may be confused with choroideremia or Bietti crystalline corneoretinal dystrophy; the symptoms include visual field loss and night blindness.
Visual function may improve after the drug is stopped but will sometimes deteriorate years later if the chorioretinal atrophy progresses slowly. It is not known whether these late atrophic changes after discontinuation of thioridazine or chloroquine represent continued toxicity of the drugs or a decompensation of cells that were injured when the drugs were used initially.
Patients using thioridazine are generally not monitored ophthalmically because toxicity is rare at standard doses. However, suspected cases or patients who have taken the drug at high doses should have a full evaluation of visual function that includes an ERG and monitoring comparable to that used for the chloroquine derivatives.